WHAT NOT TO DO

EQUUS - - First Response -

• Don’t use a tourni­quet. When ap­plied in­cor­rectly, tourni­quets can dam­age nerves, mus­cles and other tis­sues. A horse can lose more than two gal­lons of blood with­out se­ri­ous ill ef­fects; a tourni­quet is un­likely to be needed be­fore help ar­rives.

• Don’t ad­min­is­ter med­i­ca­tions to the horse un­less your ve­teri­nar­ian in­structs you to. If you give the horse oral med­i­ca­tions for pain, your ve­teri­nar­ian will not be able to ad­min­is­ter faster-act­ing, more ef­fec­tive in­tra­venous anal­gesics. You may also mask any signs of lame­ness.

• Don’t ap­ply top­i­cal aerosols, oint­ments, pow­ders or salves. An­tibac­te­rial oint­ments can be dam­ag­ing to healthy tis­sues, and sticky prepa­ra­tions may in­ter­fere with your ve­teri­nar­ian’s ef­forts to as­sess and clean the wound.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.